Tennessee, 2015Flash Flood in Tennessee, May 17, 2015
May 17, 2015 · NWS MEG · 1 event in 1 county or zone
A strong upper level trough was pushing into the Central Plains during the early morning hours of May 17, 2015. The associated cold front stretched south through the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough was pushing into the Central Plains during the early morning hours of May 17, 2015. The associated cold front stretched south through the Southern Plains. Numerous showers and thunderstorms pushed well east of the front into Eastern Arkansas during the mid-morning hours and eventually weakened. Outflow boundaries associated with the aforementioned activity pushed east into West Tennessee and North Mississippi. These boundaries initiated new convection as the airmass destabilized during the afternoon hours. Some of these thunderstorms contained heavy rain and produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 12:03 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 17, 12:03 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
103 PM CDT SUN MAY 17 2015
.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 1043 AM CDT SUN MAY 17 2015/
UPDATE...
TWO AREAS OF CONVECTION ARE OCCURRING ACROSS THE MIDSOUTH
CURRENTLY. REMNANTS FROM THE OKLAHOMA/WESTERN ARKANSAS CONVECTION
THAT DEVELOPED LAST EVENING CONTINUES TO PUSH INTO EASTERN
ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING. ISOLATED
THUNDERSTORMS CONTINUE ALONG THE LEADING EDGE BUT OVERALL THE
TREND CONTINUES TO BE IN THE DYING PHASE. MEANWHILE...NEW SHOWER
AND THUNDERSTORM ACTIVITY IS DEVELOPING ACROSS NORTHEAST
MISSISSIPPI.
THE CONVECTION OVER EASTERN ARKANSAS/THE MISSOURI BOOTHEEL WILL
EVENTUALLY DIE OUT DURING THE EARLY AFTERNOON HOURS. NEW
DEVELOPMENT MAY OCCUR ACROSS THE AREA ALONG OLD OUTFLOW
BOUNDARIES. EXPECT THE CONVECTION OVER NORTHEAST MISSISSIPPI TO
CONTINUE TO DEVELOP INTO THE AFTERNOON HOURS. FLASH FLOODING WILL
BE THE MAIN THREAT TODAY...ESPECIALLY IN LOCATIONS THAT RECEIVED
HEAVY RAIN YESTERDAY. WILL UPDATE TO GO 70 POPS EVERYWHERE. WILL
ALSO LOWER HIGHS SLIGHTLY ACROSS NORTHEAST ARKANSAS.
KRM
DISCUSSION... /ISSUED 456 AM CDT SUN MAY 17 2015/
AN ACTIVE WEATHER PATTERN IS IN STORE FOR THE MIDSOUTH TODAY
THROUGH MONDAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS. HAVE
ISSUED A FLASH FLOOD WATCH FOR THIS AFTERNOON THROUGH MONDAY FOR
MUCH OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND A PORTION OF NORTHWEST MISSISSIPPI. THIS FLASH FLOOD
WATCH MAY NEED TO BE EXTENDED OVER MORE OF THE MIDSOUTH IN LATER
FORECASTS.
A STRONG UPPER LEVEL TROUGH WAS PUSHING INTO THE CENTRAL PLAINS EARLY
THIS MORNING WITH AN ASSOCIATED COLD FRONT STRETCHING FROM KS
SOUTHWARD INTO TX. THUNDERSTORMS HAD PUSHED WELL AHEAD OF THIS
SYSTEM FROM CENTRAL MO THROUGH NORTHWEST AR WITH SATELLITE
INDICATING WARMING TOPS AND THUS A WEAKENING TREND. THE HRRR
INDICATES THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING
EASTWARD INTO NORTHEAST AR AND THE MO BOOTHEEL THIS MORNING. THE
SHOWERS AND THUNDERSTORMS WILL GRADUALLY SLOW AS THE UPPER LEVEL
TROUGH MOVES TO THE NORTHEAST. REDEVELOPMENT OF CONVECTION IS
EXPECTED DURING THE DAY ALONG ANY BOUNDARIES FROM THE MORNING
CONVECTION. THE ATMOSPHERE IS FORECAST TO BECOME MORE UNSTABLE
ACROSS MUCH OF THE MIDSOUTH TODAY THAN IN RECENT DAYS AS THE COLD
FRONT SLOWS TO OUR WEST AND NORTH. BY LATE AFTERNOON...THE COLD
FRONT IS FORECAST TO STRETCH FROM CENTRAL MO INTO SOUTHWESTERN OK
AND THEN INTO TX. INCREASING SOUTHERLY WINDS THAT WILL BECOME
GUSTY ESPECIALLY ALONG AND WEST OF THE MS RIVER TODAY WILL PUSH
WARM AIR INTO THE REGION. WITH DAYTIME HEATING... ADDITIONAL
THUNDERSTORMS WILL DEVELOP ACROSS THE MIDSOUTH. MID LEVEL LAPSE
RATES WILL BE THE GREATEST FROM EAST AR AND THE MO BOOTHEEL INTO
NORTHWEST TN WHERE VALUES NEAR 7 DEGREES C/KM WILL OCCUR. 0-6 KM
BULK SHEAR VALUES ARE FORECAST TO BE POOR ACROSS THE AREA.
NEVERTHELESS...WITH THE INCREASING INSTABILITY A FEW STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE MIDSOUTH...MAINLY
THIS AFTERNOON AND EVENING. THE BETTER CHANCE FOR ORGANIZED SEVERE
THUNDERSTORMS WILL BE TO THE NORTH OF OUR AREA BUT MAY EXTEND
SOUTHWARD TO INCLUDE PORTIONS OF NORTHEAST AR...THE MO
BOOTHEEL...AND PORTIONS OF NORTHWEST TN WHERE UPPER LEVEL DYNAMICS
AND WIND FIELDS WILL BE STRONGER AS THE UPPER LEVEL TROUGH MOVES
TO THE NORTHEAST. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
SEVERE WEATHER THREATS. THE GREATEST LOW LEVEL STORM RELATIVE
HELICITY WILL ALSO BE PULLING TO THE NORTHEAST...BUT MAY STILL BE
ENOUGH FOR AN ISOLATED TORNADO ACROSS PORTIONS OF NORTHEAST AR AND
THE MO BOOTHEEL. MOIST AIR WILL CONTINUE ACROSS THE MIDSOUTH WITH
HIGH PRECIPITABLE WATER VALUES AGAIN TODAY RANGING BETWEEN 1.8 AND
2.0 INCHES. SURFACE DEW POINTS WILL CLIMB TO NEAR 70 ACROSS
PORTIONS OF THE AREA. HEAVY RAINFALL IS POSSIBLE ACROSS THE
MIDSOUTH AND ISSUED A FLASH FLOOD AS MENTIONED ABOVE. RAIN AMOUNTS
THROUGH MONDAY IN THE FLASH FLOOD WATCH AREA ARE EXPECTED TO RANGE
BETWEEN 2 AND 4 INCHES...LOCALLY MORE. THE FLASH FLOOD WATCH MAY
NEED TO BE EXTENDED ACROSS MORE OF THE MIDSOUTH IN LATER
FORECASTS.
FOR TONIGHT...MODELS ARE INDICATING THAT DEVELOPMENT OF A MESOSCALE
CONVECTIVE SYSTEM (MCS) MAY OCCUR ACROSS THE MIDSOUTH. THINK THIS
COULD LEAD TO VERY HEAVY RAINFALL AND FLASH FLOODING. THE NAM IS
SHOWING PRECIPITABLE WATER VALUES CLIMBING TO NEAR 2.2 INCHES ACROSS
PORTIONS OF THE MIDSOUTH WHICH IS ABOUT AS HIGH AS IT GETS THIS TIME
OF THE YEAR. DIFFICULT TO PINPOINT THE EXACT TRACK OF THE MCS THOUGH
AND SOME ADJUSTMENTS TO THE FLASH FLOOD WATCH MAY BE NEEDED IN LATER
FORECASTS.
THE COLD FRONT WILL PUSH INTO THE MIDSOUTH FROM THE NORTH MONDAY AS
UPPER LEVEL RIDGING OVER THE SOUTHEASTERN UNITED STATES WEAKENS. MORE
HEAVY RAINFALL IS POSSIBLE ACROSS THE MIDSOUTH ALONG WITH A FEW
STRONG THUNDERSTORMS.
MODELS INDICATE THE COLD FRONT PUSHING INTO NORTH MS TUESDAY AND
WEAKENING AS UPPER LEVEL RIDGING DEVELOPS ACROSS THE MIDSOUTH.
A LITTLE COOLER AND DRIER AIR WILL SPREAD IN BEHIND THE FRONT.
THE GFS AND ECWMF ARE NOT IN VERY GOOD AGREEMENT ON HANDING FRONTAL
SYSTEMS ACROSS THE MIDSOUTH TOWARD THE MIDDLE AND LATTER PART OF THE
WEEK. BUT LOOKS LIKE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL OCCUR.
JCL
&&
.AVIATION...
18Z TAFS
MVFR CIGS WILL TO LIFT TO VFR BY 19Z OR SHORTLY THEREAFTER. VFR
CONDS EXPECTED THIS AFTERNOON AND THIS EVENING OUTSIDE OF SHRAS
AND TSRAS. CARRIED VCTS AT ALL TERMINALS THIS AFTERNOON UNTIL
18/00Z WITH LOSS OF HEATING. SHORT RANGE MODELS INDICATE MORE
TSRAS EXPECTED TO FIRE UP ACROSS NE ARKANSAS THIS EVENING SO
PREDOMINANT TSRA FROM 18/02Z-18/06Z LOOKS GOOD. MODELS DISAGREE ON
HOW WIDESPREAD LOW CLOUDS LATER TONIGHT AND MON MORNING. BEST
CHANCES APPEAR TO BE AT KTUP AND PLACED A MVFR CIG THERE MONDAY
MORNING OTRW WILL GO WITH OPTIMISTIC FORECAST. MORE TSRAS
POSSIBLE LATER MON AM INTO THE AFTN.
SOUTH WINDS 10-12 KTS WITH HIGHER GUSTS THIS AFTN...8-10 KTS
TONIGHT.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH
THROUGH MONDAY AFTERNOON FOR CLAY-CRAIGHEAD- CRITTENDEN-CROSS-
GREENE- LAWRENCE-LEE AR-MISSISSIPPI- POINSETT-RANDOLPH-ST.
FRANCIS.
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DESOTO-TUNICA.
TN...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 17, 7:33 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CDT SUN MAY 17 2015
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181545-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
833 AM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
MIDSOUTH THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. AN ISOLATED
TORNADO IS POSSIBLE ACROSS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY AND TONIGHT FOR
MUCH OF NORTHEAST AND EAST CENTRAL ARKANSAS...THE MISSOURI
BOOTHEEL... MUCH OF WEST TENNESSEE AND A PORTION OF NORTHWEST
MISSISSIPPI. HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN THIS
AREA. LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS THE REMAINDER OF
THE MIDSOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLASH FLOOD WATCH WILL CONTINUE MONDAY FOR MUCH OF NORTHEAST
AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND A PORTION OF NORTHWEST MISSISSIPPI. THE FLASH FLOOD
WATCH MAY NEED TO BE EXTENDED TO INCLUDE MORE OF THE MIDSOUTH IN
LATER FORECASTS.
A FEW STRONG THUNDERSTORMS MAY OCCUR MONDAY WITH STRONG GUSTY
WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE RELAY ANY FLASH FLOODING OR SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
KRM
Flash Flood, Hardeman
- When
- May 17, 1:05 PM CST to 2:35 PM CST
- Where
- Hardeman County, 4 mi SW of Bolivar to 0.55 mi SSE of Bolivar Hardeman Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.229, -89.050
Heavy rain caused flash flooding southwest of Bolivar. Van Buren Road was closed near Highway 18 due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572891.